Man dies following GP’s Zostavax error


An elderly man with compromised immune function has died after being given the shingles vaccine Zostavax in error.

Health authorities are urging vigilance about contraindications for the live attenuated vaccine in the wake of the death, which occurred earlier this year.

Dr Vicky Sheppeard, NSW Health communicable diseases director, says the man aged in his 70s was given a Zostavax shot by his GP under the National Immunisation Program (NIP) in December, and died in January.

“The Zostavax vaccine was given to the man in error,” Dr Sheppeard says.

“He should not have been given the vaccine due to his significant underlying health conditions.

“Unfortunately, several weeks after receiving the vaccination, he developed a fatal, widespread zoster virus infection.”

It’s the first known incident where the shingles vaccine has been given to an immunocompromised person in Australia, causing death, NSW Health says.

Dr Sheppeard emphasises that when used as recommended, the vaccine is “safe and generally well tolerated”.

The Zostavax (Seqirus) NIP program for 70- to 79-year-olds started in November 2016.

Dr Jane Leong, head of Seqirus’ Asia Pacific medical affairs, says the company has been notified by the TGA of the reported death.

“Seqirus is working with the departments of health to reinforce directions for the appropriate administration of the Zostavax vaccine in line with the approved product information and Australian Immunisation Handbook guidelines,” she says.

More than 33 million doses of Zostavax have been distributed globally since 2006.

Victoria’s Chief Health Officer Professor Charles Guest says that if there’s any doubt whether the shingles vaccine is safe for an individual patient, vaccination should be deferred while specialist advice is sought.

He says in an alert for immunisation providers that apart from being contraindicated in those with previous anaphylaxis to the vaccine or its components, other contraindications include, but are not limited to:

Haematological or generalised malignancies (including those not on treatment): e.g. lymphoma, acute or chronic leukaemia, Hodgkin’s disease;Solid organ or bone marrow transplant recipients (with exceptions as advised by specialists);HIV/AIDS (with exceptions as advised by specialist) or other congenital/acquired immunodeficiencies; andCurrent or recent high-dose systemic immunosuppressive therapy: e.g. chemotherapy, radiation therapy, oral corticosteroids, disease modifying anti-rheumatic drugs.

The TGA says state and territory health departments have alerted GPs and GP nurses to the issue.


Leave a Reply

Your email address will not be published. Required fields are marked *